Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 10, NWS Newport/Morehead City, NC

April 23, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 23, 2024, 8:13 PM EDT for 4 counties in North Carolina. It took effect at Apr 24, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2024, 8:13 PM EDT (00:13 UTC)
In effect from
Apr 24, 2024, 8:00 AM EDT
Expired
Apr 24, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WHUS42 KMHX 240013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Tue Apr 23 2024

NCZ205-241215-
/O.EXP.KMHX.BH.S.0009.000000T0000Z-240424T0000Z/
/O.NEW.KMHX.BH.S.0010.240424T1200Z-240425T0000Z/
Hatteras Island-
813 PM EDT Tue Apr 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING FROM CAPE HATTERAS SOUTH...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches south of Cape Hatteras.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-240115-
/O.EXP.KMHX.BH.S.0009.000000T0000Z-240424T0000Z/
Northern Outer Banks-
813 PM EDT Tue Apr 23 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The risk of dangerous rip currents is expected to decrease 
through the night.

$$

NCZ195-196-199-204-241215-
/O.NEW.KMHX.BH.S.0010.240424T1200Z-240425T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
813 PM EDT Tue Apr 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Hatteras Inlet to Surf City, and 
  Ocracoke Island beaches.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
2 follow-up statements
747 
WHUS42 KMHX 240752
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
352 AM EDT Wed Apr 24 2024

NCZ195-199-242000-
/O.CON.KMHX.BH.S.0010.240424T1200Z-240425T0000Z/
West Carteret-Coastal Onslow-
352 AM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:10 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-205-242000-
/O.CON.KMHX.BH.S.0010.240424T1200Z-240425T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
352 AM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout. Longshore
  current risk for the beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:20 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
666 
WHUS42 KMHX 250018
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
818 PM EDT Wed Apr 24 2024

NCZ205-251230-
/O.EXP.KMHX.BH.S.0010.000000T0000Z-240425T0000Z/
/O.NEW.KMHX.BH.S.0011.240425T1200Z-240426T0000Z/
Hatteras Island-
818 PM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS FROM 
8 AM EDT THURSDAY THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:50 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ195-196-199-204-250130-
/O.EXP.KMHX.BH.S.0010.000000T0000Z-240425T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
818 PM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

NCZ203-251230-
/O.NEW.KMHX.BH.S.0011.240425T1200Z-240426T0000Z/
Northern Outer Banks-
818 PM EDT Wed Apr 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:50 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 23, 8:01 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 23, 8:01 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
801 PM EDT Tue Apr 23 2024

.SYNOPSIS...
High pressure centered to the south will push further offshore
tonight with a frontal passage expected on Wednesday. High
pressure builds back into the area from the north on Thursday
and eventually slides offshore this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 745 PM Tuesday...

Early this evening, a ~1023mb SFC high was located SE of
Charleston, SC, with southerly return flow ongoing across the
Carolinas. Off to the NW, a cold front was moving east through
southern Indiana. Locally, the seabreeze has penetrated well
inland, with a brief period of gusty south winds noted on area
obs.

For the evening update, I increased winds along the advancing
seabreeze to better reflect what is being seen on obs. Otherwise,
the forecast is tracking nicely, and no other significant changes
were needed.

PREVIOUS DISCUSSION...As we get into tonight high pressure will
gradually push offshore with a cold front gradually approaching
from the north and west. This will keep a slightly pinched
gradient across the CWA tonight allowing winds to remain
elevated at about 5-10 mph coming from the S-SW. While skies
will continue to remain clear tonight, this elevated S'rly wind
field will keep temps mild as compared to last night with lows
getting down into the low to mid 50s.

&&

.SHORT TERM /WEDNESDAY/...
As of 330 PM Tue...As we get into Wednesday a cold front will
continue to approach ENC from the north and west eventually
beginning to track across the area Wed afternoon and evening.
This will do a few things, it will increase cloud cover as mid
and upper level moisture begin to stream in from the south and
west out ahead of the incoming front, as well as bring a chance
for some light shower activity across ENC from about 2PM on
into this evening. Latest Hi-Res guidance has come in rather
robust with precip chances, and with the HREF probabilities of
seeing at least 0.01 inches of precip around 40-70%, have
increased precip chances slightly closer to 20-25% Wed afternoon
though given the latest trends PoPs may need to increase
further on future updates. Even with this front approaching and
beginning to move through the area during peak heating both
ensemble and deterministic probs for thunder are less than 10%
so have kept thunder out of the forecast on Wed. Finally the
only other impact this front will bring Will be to disrupt the
wind field around the frontal passage with 10-15 mph SW'rly
winds briefly becoming W-NW'rly at 5-10 mph directly behind the
front. Temps on Wed get into the low to mid 70s everywhere but
the NOBX where mid to upper 60s are currently forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 400 AM Tuesday...Fairly quiet stretch in the long term
with high pressure dominating.

Wednesday night...Dry cold front will move through Wednesday
night from NW to SE. As the front moves through Wednesday night
into Thursday morning, northerly wind gusts will be increasing,
but should remain below 30 kts.

Thursday to Monday...With the cold front now offshore, gusty
conditions will prevail through the afternoon, particularly for
OBX where gusts of 30mph are possible. High pressure lingers to
our north Thursday, and will remain near the eastern seaboard
through the end of the work week, aided by omega blocking aloft.
Remainder of the long term remains uneventful due to the high. Low
moving through the eastern US in the weekend will encounter
this stubborn high, and some uncertainty remains on if it will
be pushed north around the high, or if the high will give way.
If the low moves north, we will have less chances of precip in
the weekend. If the low is able to shift the high offshore, we
will see increased chances of precip. No mentionable PoPs with
this update for Saturday as high looks to shelter us from any
incoming precip. High will shift to our south in the weekend,
and easterly flow will gradually veer to become southwesterly at
the start of next week. After Wednesday's cold front, high
temps gradually increase every day, above 80 inland Sunday
onwards.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /Through 00z Thursday/...
As of 745 PM Tuesday...

KEY MESSAGES

1) VFR conditions expected (>80% chance) through Wednesday

2) Gusty SW winds (20-30kt) develop during the day Wednesday

3) A cold front moves through Wednesday afternoon w/ isolated
SHRA

FORECAST DETAILS

High pressure continues to move further away from the Southeast
US coast this evening, with a modest S/SW flow ongoing across
the Carolinas. Within that flow, the seabreeze is just now
reaching ISO/PGV, and will lead to a brief period of 20-25kt
gusts (as has been observed to the south). After that, the
background SW flow will takeover, and continue into Wednesday.
With daytime heating and mixing, those SW winds will become
gusty, peaking in the 20-30kt range. During the afternoon hours,
a weak cold front will slide SE through the area with a period
of low-mid level CIGs and isolated SHRA. As the front encounters
better moisture and instability offshore, the risk of TSRA may
increase, but it's expected that this will occur after passing
through the TAF sites, so I left out any TS mention for now.

LONG TERM /Wednesday night through Sunday/...
As of 315 AM Monday...Pred VFR conditions expected through
Saturday with high pressure dominating the long term. Some
isolated showers Wednesday evening will be elevated in nature,
with cloud bases around 5kft.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 340 PM Tues...No significant changes to the marine
forecast as we are currently in between periods of SCA's with
only the central waters currently seeing SCA conditions as waves
have remained around 5 to 6 ft across these waters with 3-5 ft
seas elsewhere along the coast and light and variable winds
across our waters this afternoon. A tightening pressure gradient
is forecast to overspread ENC tonight as high pressure ridging
pushes offshore and a cold front begins to approach from the
north and west allowing winds to become SW'rly and increase to
10-20 kts with gusts up to 25 kts across all waters outside of
the inland rivers. Winds slowly begin to decrease from west to
east Wed evening with the approach of the front with winds
veering to a W'rly direction across our waters. Seas increase
across all coastal waters to 4-6 ft to 5-7 ft tonight and remain
elevated into Wed evening before lowering.

LONG TERM /Wednesday night through Sunday/...
As of 400 AM Tuesday... As a dry cold front moves southeastward
Wednesday night, northerly winds will pick up behind it,
gusting near 25 kts for all waters except for the Pamlico and
Neuse Rivers. Stronger gusts behind the cold front Wednesday
night into Thursday will be a quick hitter, and at this point it
is unsure if the gusts will be handled with a SCA or a MWS.
Remainder of the long term looks to be quiet with seas settling
to 3-5 feet Thursday-Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory from 6 AM to 2 PM EDT Wednesday for
     AMZ131-230-231.
     Small Craft Advisory from 4 AM to 7 PM EDT Wednesday for
     AMZ135.
     Small Craft Advisory until 6 PM EDT Wednesday for AMZ150.
     Small Craft Advisory until 1 AM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 11 PM EDT Wednesday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RM/RCF
SHORT TERM...RCF
LONG TERM...RJ
AVIATION...RM/RJ
MARINE...RCF/RJ
Hazardous weather outlook, Apr 23, 7:30 AM EDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
730 AM EDT Tue Apr 23 2024

NCZ029-044>047-079>081-090>092-094-193>195-198-199-241130-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
730 AM EDT Tue Apr 23 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-241130-
East Carteret-Ocracoke Island-
730 AM EDT Tue Apr 23 2024

...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE LOOKOUT THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-241130-
Hatteras Island-
730 AM EDT Tue Apr 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS THROUGH
THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-241130-
Northern Outer Banks-
730 AM EDT Tue Apr 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:19 PM EDTSmall Craft AdvisoryMHX63 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.